MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. CONQUEST 40 PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. CONQUEST 40 PTA BALLOON DILATATION CATHETER
Model Number CQF7588
Medical Device Problem Codes Material Frayed (1262); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/07/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure of a non-calcified lesion in the cephalic vein, the pta balloon allegedly ruptured at 10 atm on the first inflation.The pta balloon was exchanged over the guidewire for another balloon that was used to complete the procedure.There were no retraction issue reported during the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was performed.The lot met all release criteria.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 8mm x 8cm balloon.Fiber disturbance was noted to the balloon 6.2cm from the distal tip.The location of the fiber disturbance was examined under microscopic magnification and a partial circumferential rupture was identified at the location of the disturbance.The balloon was kinked 21.3cm and 56.9cm from the distal tip.However after review of the preliminary pictures, the manner in which the device was packaged for return may have contributed to the kink.No kinks were reported by the user.No other anomalies were noted to the device at this time.Functional/performance evaluation: the patency of the guidewire lumen was then tested using an in-house 0.035¿ guidewire, and it passed with no issues.The inflation hub was then connected to an inflation device and an attempt was made to inflate the balloon with water.Upon inflation, water was observed exiting from the fibers, 6.2cm from the distal tip.The balloon fibers were then stripped.The balloon was placed under microscopic magnification and a partial circumferential rupture was observed on the balloon 6.2cm from the distal tip.Medical records review: as medical records were not provided, a review could not be performed.Image/photo review: no medical images have been made available to the manufacturer.Conclusion: the device was returned.The investigation was confirmed for a partial circumferential rupture on the balloon.The investigation was confirmed for material frayed, as the balloon fibers were frayed and loose at the location of the rupture.The definitive root cause could not be determined based upon available information.It was unknown whether patient and/or procedural issues contributed to the event.Labeling review: the current ifu (instructions for use) states: warnings: - do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.- when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Precautions: - if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon.- if resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure of a non-calcified lesion in the cephalic vein, the pta balloon allegedly ruptured at 10 atm on the first inflation.The pta balloon was exchanged over the guidewire for another balloon that was used to complete the procedure.There were no retraction issues reported during the procedure.There was no reported patient injury.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The previously submitted supplemental emdr inaccurately reported the pma/510k date of 1/13/2016.The pma/510k date on the supplemental should have been reported as 1/13/2017.Manufacturing review: a manufacturing review was performed.The lot met all release criteria.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 8mm x 8cm balloon.Fiber disturbance was noted to the balloon 6.2cm from the distal tip.The location of the fiber disturbance was examined under microscopic magnification and a partial circumferential rupture was identified at the location of the disturbance.The balloon was kinked 21.3cm and 56.9cm from the distal tip.However after review of the preliminary pictures, the manner in which the device was packaged for return may have contributed to the kink.No kinks were reported by the user.No other anomalies were noted to the device at this time.Functional/performance evaluation: the patency of the guidewire lumen was then tested using an in-house 0.035¿ guidewire, and it passed with no issues.The inflation hub was then connected to an inflation device and an attempt was made to inflate the balloon with water.Upon inflation, water was observed exiting from the fibers, 6.2cm from the distal tip.The balloon fibers were then stripped.The balloon was placed under microscopic magnification and a partial circumferential rupture was observed on the balloon 6.2cm from the distal tip.Medical records review: as medical records were not provided, a review could not be performed.Image/photo review: no medical images have been made available to the manufacturer.Conclusion: the device was returned.The investigation was confirmed for a partial circumferential rupture on the balloon.The investigation was confirmed for material frayed, as the balloon fibers were frayed and loose at the location of the rupture.The definitive root cause could not be determined based upon available information.It was unknown whether patient and/or procedural issues contributed to the event.Labeling review: the current ifu (instructions for use) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.When the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.

Brand Name
CONQUEST 40 PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6167031
Report Number2020394-2016-01161
Device Sequence Number894168
Product Code DQY
UDI-Device Identifier00801741060571
UDI-Public(01)00801741060571(17)190728(10)REAV1595
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K120660
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/28/2019
Device Model NumberCQF7588
Device Catalogue NumberCQF7588
Device Lot NumberREAV1595
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2016
Initial Date Received by Manufacturer 11/15/2016
Supplement Date Received by ManufacturerNot provided
06/14/2018
Initial Report FDA Received Date12/12/2016
Supplement Report FDA Received Date01/18/2017
07/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1